Crushing Chemotherapy Pills
Dear OncoLink "Ask The Experts,"
I had a gastric bypass banding a few years ago. I now have colon cancer and am scheduled to start chemotherapy with Xeloda, an oral chemotherapy. I have a lot of trouble swallowing pills since the banding. Can I crush the pills?
Michael Vozniak, PharmD, BCOP, Hematology/Oncology Clinical Pharmacy Specialist, responds:
With any medication in pill form, it is important to talk with your pharmacist before breaking or crushing it. Many pills are time-released or have a coating to control how the body absorbs it, which would not work if the pill was crushed. As for splitting pills, a good rule of thumb is if the pill is “scored” (an obvious line across the middle for even splitting), in which case splitting it is okay. Otherwise, check with your pharmacist first.
I checked with Roche, the company that manufactures Xeloda, and the pill has a coating on it to disguise its bitter taste and to prevent healthcare personnel or others from coming into contact with the drug. The company has not conducted any studies crushing the pills, but a study in the UK did crush or dissolve the pills in water to be given through feeding tubes and this appeared to be safe.
Another consideration is that Xeloda comes in two strengths (150mg & 500mg). The 150 mg tablets are much smaller and may be easier to swallow. When discussing crushing pills with your pharmacist, ask if the pills come in other preparations (i.e. liquid), or smaller doses that are smaller pills and thus easier to follow.
In general, we do not recommend crushing chemotherapy pills because of the risk of exposure for the person crushing the pill, but if you were doing it yourself, this risk is not an issue.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania